North Dakota, 2008Hail in North Dakota, July 23, 2008
July 23, 2008 · NWS BIS · 1 event in 1 county or zone
Isolated thunderstorms developed over south central North Dakota in advance of an approaching trough of low pressure. A severe storm over northern Burleigh County produced large hail as it moved northeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed over south central North Dakota in advance of an approaching trough of low pressure. A severe storm over northern Burleigh County produced large hail as it moved northeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 23, 1:30 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 23, 1:30 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME OF ISSUE
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT WED JUL 23 2008
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
THE FORECAST CONCERNS FOR THIS PERIOD ARE CHANCES THUNDERSTORMS
TONIGHT AND AGAIN TOMORROW AFTERNOON.
AN UNSTABLE ATMOSPHERE IS STILL IN PLACE AFTER THE MCS MOVED THROUGH
LAST NIGHT INTO THIS MORNING. A DEVELOPING COOL FRONT SITS TO JUST
OUR WEST ALONG THE MONTANA/NORTH DAKOTA BORDER. DEW POINTS AHEAD OF
THE FRONT REMAIN IN THE LOWER TO MID 60S WHILE BEHIND THE FRONT THEY
ARE IN THE MID TO UPPER 50S. A STRONG CAPES REMAINS IN PLACE AHEAD
OF THE FRONT BUT SUFFICIENT CAPE...2000+...AND BULK SHEAR...25 TO
35KTS...IS EXPECTED FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS LATE
THIS AFTERNOON WEST AND EARLY THIS EVENING ACROSS CENTRAL PORTIONS
OF THE STATE. THE MAIN IMPULSE MOVING THIS FRONT THROUGH WILL LIFT
FARTHER NORTHEASTWARD INTO CANADA BY THIS EVENING. THUNDERSTORMS
CHANCES DECREASE TONIGHT FROM WEST TO EAST AS THE STORMS BECOME MORE
ELEVATED.
THE FRONT WILL BE ALONG A LINE FROM DEVILS LAKE TO JAMESTOWN BY 12Z
WEDNESDAY WERE THUNDERSTORMS MAY STILL BE ONGOING. A SECOND IMPULSE
NOW MOVING INTO THE PACIFIC NORTHWEST COAST WILL MOVE THROUGH
TOMORROW AFTERNOON AND EVENING. ENOUGH INSTABILITY WILL BE IN THE
AREA FOR MORE THUNDERSTORMS DURING THIS TIME PERIOD. NOT EXPECTING
ANY SEVERE THUNDERSTORMS TOMORROW.
RIDGING STARTS TO BUILD BACK INTO THE REGION LATE THURSDAY AS THE
UPPER LEVEL SYSTEM PASSES TO OUR EAST. HEIGHTS WILL SLOWLY REBOUND
FRIDAY BEFORE ANOTHER SYSTEM LOOKS TO PUSH THE RIDGE BACK DOWN AGAIN
AS IT APPROACHES THE NORTHERN PLAINS LATE IN THE DAY ON SATURDAY.
EXPECT TEMPERATURES TO BE NEAR OR SLIGHTLY ABOVE CLIMATOLOGY
THROUGHOUT THE SHORT TERM.
.LONG TERM...SATURDAY THROUGH WEDNESDAY...
MAIN UPPER LEVEL HUDSON BAY LOW AND LOW OFF WEST COAST OF NORTH
AMERICA WITH WEAK BROAD RIDGE OVER CENTRAL NORTH AMERICA. KEPT
PRECIP CHANCES OVER WESTERN NORTH DAKOTA FOR SUNDAY THROUGH
TUESDAY...WITH MODELS STRENGTHENING THE RIDGE ON WEDNESDAY. IN
CENTRAL/EASTERN NORTH DAKOTA...KEPT MENTION OF THUNDERSTORMS OUT ON
SUNDAY/MONDAY AS RIDGE DEVIATES FROM ZONAL TO NORTHWESTERLY...WITH
MORE INFLUENCE FROM THE WESTERN EDGE OF THE HUDSON BAY LOW.
SEASONABLE TEMPERATURES WITH HIGHS MAINLY IN THE 80S AND LOWS AROUND
60.
&&
.AVIATION...
SURFACE LOW OVER EASTERN SASKATCHEWAN AND THROUGH THE WESTERN
DAKOTAS. THIS FEATURE IS FORECAST TO MOVE INTO CENTRAL NORTH DAKOTA
BY MIDNIGHT TONIGHT AND MOVE INTO THE RED RIVER VALLEY BEFORE NOON
ON THURSDAY. MAIN AVIATION HAZARDS INCLUDE SHOWERS AND THUNDERSTORMS
AND ACCOMPANYING LOW CLOUDS. THE MAIN AREAS OF SHOWERS AND THUNDER
OVER CENTRAL/EASTERN NORTH DAKOTA WILL MOVE EAST INTO THE RED RIVER
VALLEY TODAY ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE.
REDEVELOPMENT OF THUNDERSTORMS EXPECTED ALONG AND EAST OF THE
SURFACE LOW/TROUGH OVER WESTERN AND CENTRAL NORTH DAKOTA BY
EARLY/MID AFTERNOON...SOME OF WHICH WILL LIKELY BE SEVERE WITH WINDS
GUSTING TO 60 MPH AND HEAVY RAIN. ANOTHER UPPER LEVEL WAVE WAS
ASSOCIATED WITH THUNDERSTORMS IN SOUTHEASTERN SASKATCHEWAN EARLY
THIS AFTERNOON. THIS AREA IS EXPECTED TO MOVE EAST ACROSS NORTHERN
NORTH DAKOTA. STRONG SOUTHEAST WINDS AHEAD OF THE LOW WILL EXTEND TO
FROM 1000 FEET TO BEYOND 5000 FEET IN EXCESS OF 40KTS - THE LOW
LEVEL JET AHEAD OF THE SYSTEM.
&&
.HYDROLOGY...
PRECIPITABLE WATER VALUES APPROACHING 1.90 INCHES...STRONG THETA-E
ADVECTION AND MOISTURE FLUX AHEAD OF THE COLD FRONT ACROSS WESTERN
NORTH DAKOTA POINT TO HEAVY RAINFALL AND POSSIBLE FLASH FLOODING AS
A THREAT WITH THUNDERSTORMS THAT DO DEVELOP EAST OF THE
AFOREMENTIONED FRONT. THE HEAVY RAINFALL THREAT IS ALSO SUPPORTED BY
DOMINANT WARM PRECIPITATION PROCESSES IN THUNDERSTORMS THAT DO
DEVELOP WITH LOW CENTROID CORES BELOW THE HAIL PRODUCTION ZONE WITH
A DEEP IN CLOUD WARM LAYER WITH FREEZING LEVELS NEAR 16 KFT...THIN
CAPE PROFILES...SLOW STORM MOTION AND K-INDEX VALUES NEAR 40.
FURTHERMORE... ANY THUNDERSTORMS THAT DEVELOP OVER A 50-70 MILE WIDE
SWATH OF 1.00+ INCH RAINFALL AMOUNTS FROM EARLY WEDNESDAY MORNING
FROM LIGNITE TO WING WILL POSE A FLOOD THREAT ON ALREADY SATURATED
SOILS. JAMESTOWN RECEIVED 1.59 INCHES OF RAINFALL BETWEEN 18-1852Z
AS RESULT A OF A LOW CENTROID THUNDERSTORM WITHIN THE ABOVE STORM
ENVIRONMENT. A URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT
UNTIL 4 PM CDT FOR THE SOUTHERN TWO THIRDS OF STUTSMAN COUNTY.
ADDITIONAL THUNDERSTORMS OVER THIS AREA WILL HAVE TO BE CLOSELY
MONITORED FOR FLOODING POTENTIAL.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
HW/DC/JV/PA
Hazardous weather outlook, Jul 23, 2:40 AM CST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
340 AM CDT WED JUL 23 2008
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240845-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
340 AM CDT WED JUL 23 2008 /240 AM MDT WED JUL 23 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORM CHANCES WILL CONTINUE THIS MORNING
THROUGH THIS EVENING AS A STRONG SURFACE FRONT PUSHES SLOWLY
ACROSS THE STATE...AIDED BY A SIGNIFICANT UPPER LEVEL TROUGH
MOVING INTO THE NORTHERN PLAINS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CHANCES FOR THUNDERSTORMS CONTINUE ON THURSDAY AND THURSDAY NIGHT.
A FEW STRONG STORMS MAY BE POSSIBLE...ESPECIALLY SOUTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NH
In the hours before
Local storm report, Jul 23, 2:21 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
321 PM CDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HEAVY RAIN JAMESTOWN 46.91N 98.70W
07/23/2008 M1.61 INCH STUTSMAN ND EMERGENCY MNGR
1.61 INCHES OF RAIN WAS RECEIVED BETWEEN 1230 PM CDT AND
156 PM CDT AT THE JAMESTOWN AIRPORT ASOS REDUCING THE
VISIBILITY TO ONE-QUARTER OF A MILE AT 136 PM CDT. THE
STUTSMAN COUNTY EMERGENCY MANAGER REPORTED STREET
FLOODING ON MANY STREETS IN JAMESTOWN ALONG WITH STALLED
CARS. HE ALSO STATED WATER LEVELS WERE UP TO HOUSE
BASEMENT WINDOWS...MAN HOLE COVERS BEING BLOWN OFF AND
THAT MAIN STREET IN JAMESTOWN WAS LIKE A RIVER. HE ALSO
STATED RAIN GAGES SOUTH OF TOWN RECORED OVER 2.50 INCHES.
&&
PAYDHail, Burleigh
- When
- July 23, 5:15 PM CST to 5:21 PM CST
- Where
- Burleigh County, 5.5 mi NNE of Regan to 11 mi NNE of Regan
- Measured
- 1.75 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 47.224, -100.485
Reports of large hail were received along this path. Reports were from the Severe Hazards Analysis and Verification Experiment. No damage was reported. The largest stones were 1.75 inch diameter seven miles north of Regan and five and a half miles north northeast of Regan.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 23 to 28, 20083 deaths · 2 events
- Hurricane and Tornado in Texas, July 23 to 28, 20084 injured · $1.4 billion · EF0 · 23 events
- Flash Flooding and Hail in New York, July 23 to 24, 2008$25 million · 1 in hail · 18 events
- Rip Current in Florida, July 23, 20081 death · 1 event
- Tornadoes and Tropical Storm in Texas, July 23 to 24, 2008$3.5 million · EF0 · 17 events
- Flash Flooding and Flooding in New York, July 23 to 24, 2008$2.4 million · 9 events
- Hail and Damaging Winds in New Jersey, July 23, 20082 injured · $670,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in Massachusetts, July 23, 20082 injured · $341,000 · EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, July 23, 20084 injured · $108,000 · 52 kt wind · 16 events
- Tornado and Flash Flooding in Rhode Island, July 23, 2008$170,000 · EF1 · 8 events
- Lightning Strike in Delaware, July 23, 20081 injured · $500,000 · 1 event
- Tornadoes and Hail in Virginia, July 23, 2008$192,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113698.